Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 15, 2018, 5:45 PM EDT for Knott County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2018, 5:45 PM EDT (21:45 UTC)
- Expired
- May 15, 2018, 6:14 PM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knott County, KY
The radar
The Jackson,KY radar (KJKL), 46 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -281 J/kg
- Mixed-layer LCL
- 1914 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WUUS53 KJKL 152145
SVRJKL
KYC119-152230-
/O.NEW.KJKL.SV.W.0032.180515T2145Z-180515T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
545 PM EDT TUE MAY 15 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Northeastern Knott County in southeastern Kentucky...
* Until 630 PM EDT
* At 545 PM EDT, a severe thunderstorm was located over Mousie, or
near Hindman, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Raven, Mousie, Larkslane and Betty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3737 8293 3743 8294 3746 8283 3744 8283
3743 8284 3743 8283 3742 8284 3741 8281
3742 8280 3742 8279 3737 8278
TIME...MOT...LOC 2145Z 255DEG 7KT 3741 8291
HAIL...1.00IN
WIND...60MPH
$$
AR1 follow-up statement
121
WWUS53 KJKL 152214
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
614 PM EDT TUE MAY 15 2018
KYC119-152223-
/O.CAN.KJKL.SV.W.0032.000000T0000Z-180515T2230Z/
Knott KY-
614 PM EDT TUE MAY 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOTT COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3737 8293 3743 8294 3746 8283 3744 8283
3743 8284 3743 8283 3742 8284 3741 8281
3742 8280 3742 8279 3737 8278
TIME...MOT...LOC 2209Z 255DEG 7KT 3742 8284
$$
ARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:19 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 15, 3:19 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 319 PM EDT Tue May 15 2018 .SHORT TERM...(This evening through Wednesday night) Issued at 319 PM EDT TUE MAY 15 2018 Slow moving thunderstorms developed across the southern part of the forecast area this afternoon with the most concentrated cluster over northern Pulaski County. This prompted the issuance of a flood advisory for the area. Scattered thunderstorms will continue in the south for the remainder of the afternoon, with chances increasing in the north later today. Our area is between two weather systems. An upper level low was over the northern Gulf of Mexico with troughing extending up the crest of the Appalachians. The convection in the southern part of the area was associated with this feature. An east west oriented cold front was over central parts of IN and OH, and this front continued to drop south. The remnants of convection associated with the cold front should eventually reach the northern part of the forecast area, but it is uncertain if the convection will hold together as it moves south this evening and instability gradually decreases. GOES measured total precipitable water was 1.4 inches over the area this afternoon, well above normal for mid May, and around the 90th percentile. Forecasts for Wednesday keep PW around 1.4 to 1.5 inches so thunderstorms on Wednesday will once again be capable of heavy rain production. Instability will decrease tonight and thunderstorm chances will diminish, but Wednesday should be very similar to today as surface based CAPE increases to 3K and thunderstorms, possibly with locally heavy rain, develop again in the afternoon. .LONG TERM...(Thursday through Tuesday) Issued at 319 PM EDT TUE MAY 15 2018 A rather active, but in some ways stagnant weather pattern will remain in place across the area into early next week. The upper level low currently over the Gulf of Mexico will drift north and be absorbed into a trough that will remain over our area into the weekend. At the same time the cold front currently over OH and IN will become quasi stationary and linger in the OH and TN valleys into the first part of next week. As such there will be daily chances of showers and thunderstorms in our area, with the best chances in the afternoon and evening of each day. It does appear the PW will decrease later in the forecast period, and will follow the previous idea of mentioning heavy rain in the Hazardous weather outlook with any storm from now through Friday. By the middle of next week the front may finally shift far enough south that our rain chances decrease. Temperatures will remain above normal, especially overnight lows. Daily showers and thunderstorms will help to suppress afternoon maximum temperatures, but highs will still be above normal for the most part. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 154 PM EDT TUE MAY 15 2018 While VFR conditions will prevail through the TAF forecast period, there will be scattered thunderstorms, especially from this afternoon into this evening and again Wednesday afternoon. For this afternoon scattered showers and thunderstorms will be most numerous in the southern part of the forecast area. These are associated with an area of low pressure over the southeastern United States. A cold front is also located over the central parts of OH and IN, and as this front drops south thunderstorm chances will also increase in the northern part of the forecast area late this afternoon. Coverage of thunderstorms is still uncertain and will carry VCTS in the TAFS. Any fog tonight will be dependent on where rain falls this afternoon, and will only carry a few hours of MVFR visibility with fog at SME around dawn. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...SBH
Hazardous weather outlook, May 15, 3:40 PM EDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 340 PM EDT Tue May 15 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-162245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 340 PM EDT Tue May 15 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible tonight, mainly during the evening. The stronger storms could produce locally heavy rain, hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible at times from Wednesday through Monday. Showers and thunderstorms from Wednesday into Friday could produce locally heavy rain at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. SBH
In the hours before
Local storm report, May 15, 4:26 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
426 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL EGYPT 37.31N 83.90W
05/15/2018 E0.88 INCH JACKSON KY EMERGENCY MNGR
DIME TO NICKEL SIZE HAIL AT THE JUNCTION OF 412 AND KY
3443.
&&
TBREWERSpecial weather statement, May 15, 4:53 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service JACKSON KY
453 PM EDT TUE MAY 15 2018
KYZ114>117-152145-
Clay-Perry-Owsley-Leslie-
453 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY
COUNTIES...
At 452 PM EDT, a strong thunderstorm was located over Brutus, or 11
miles northwest of Hyden. The storm is nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Buckhorn, Seth, Jacks Creek, Enline, Saul, Mistletoe, Sizerock,
Shoal, Kaliopi, Oneida, Brutus, Bear Branch, Barcreek, Whoopflarea,
Panco, Buckhorn Lake S.P., Spurlock, Big Creek, Peabody and Valjean.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3714 8361 3729 8367 3734 8354 3733 8353
3734 8352 3734 8350 3737 8347 3721 8339
TIME...MOT...LOC 2052Z 336DEG 4KT 3725 8356
RAYSpecial weather statement, May 15, 4:54 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
454 PM EDT TUE MAY 15 2018
KYZ120-152145-
Pike-
454 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PIKE COUNTY...
At 454 PM EDT, a strong thunderstorm was located over Shelby Gap, or
8 miles northwest of Clintwood, moving northeast at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rockhouse, Shelby Gap, Lookout, Ashcamp, Dorton and Adamson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3723 8250 3721 8253 3720 8257 3721 8259
3722 8259 3726 8264 3736 8248 3726 8239
TIME...MOT...LOC 2054Z 236DEG 10KT 3724 8255
ARSpecial weather statement, May 15, 5:05 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
505 PM EDT TUE MAY 15 2018
KYZ118-120-152145-
Pike-Letcher-
505 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LETCHER COUNTY...
At 505 PM EDT, a strong thunderstorm was located over Wright, or near
Whitesburg, moving northeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jenkins, Fleming-Neon, Winters, Millstone, Horn, Shelby Gap,
Hemphill, Wright, Craftsville, Fishpond Lake, Beefhide, Chip,
Cromona, Potters Fork, Payne Gap, Thornton, Baker, Dorton, Lowndes
and Tolliver Town.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3721 8253 3720 8256 3715 8263 3712 8272
3711 8273 3719 8281 3731 8258 3723 8250
TIME...MOT...LOC 2105Z 239DEG 18KT 3715 8272
ARSpecial weather statement, May 15, 5:23 PM EDT, 22 minutes before
Special Weather Statement National Weather Service JACKSON KY 523 PM EDT TUE MAY 15 2018 KYZ115-117-152200- Perry-Leslie- 523 PM EDT TUE MAY 15 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LESLIE AND CENTRAL PERRY COUNTIES... At 523 PM EDT, a strong thunderstorm was located over Dryhill, or near Hyden, moving east at 25 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Hazard, Hyden, Avawam, Dryhill, Viper, Jeff, Toulouse, Kaliopi, Wooton, Diablock, Bulan and Frew. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3724 8342 3733 8316 3717 8310 3715 8338 TIME...MOT...LOC 2123Z 258DEG 23KT 3721 8334 AR
Special weather statement, May 15, 5:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
539 PM EDT TUE MAY 15 2018
KYZ115-118-152215-
Perry-Letcher-
539 PM EDT TUE MAY 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LETCHER AND
SOUTHEASTERN PERRY COUNTIES...
At 539 PM EDT, a strong thunderstorm was located over Arminta, or 9
miles southeast of Hazard, moving east at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Letcher, Vicco, Blackey, Arminta, Indian Bottom, Bluefield, Red Star,
Carbon Glow, Elko, Gander, Carcassonne, Cornettsville and David.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3721 8309 3721 8301 3719 8298 3717 8298
3719 8295 3713 8295 3713 8308
TIME...MOT...LOC 2139Z 263DEG 10KT 3717 8305
ARThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 2:41 PM EDT | Special Weather Statement | JKL | Rockcastle | 34 min |
| May 15, 2:47 PM EDT | Areal Flood Advisory | JKL | Pulaski | 118 min |
| May 15, 3:26 PM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| May 15, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 47 min |
| May 15, 3:59 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Jackson, Laurel | 46 min |
| May 15, 4:01 PM EDT | Special Weather Statement | JKL | Wayne | 29 min |
| May 15, 4:29 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Owsley | 31 min |
| May 15, 4:36 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 2 hr |
| May 15, 4:53 PM EDT | Areal Flood Advisory | JKL | Clay, Owsley | 2 hr |
| May 15, 4:53 PM EDT | Special Weather Statement | JKL | Clay | 52 min |
| May 15, 5:04 PM EDT | Areal Flood Advisory | JKL | Letcher, Pike | 3 hr |
| May 15, 5:05 PM EDT | Special Weather Statement | JKL | Letcher | 40 min |
| May 15, 5:23 PM EDT | Special Weather Statement | JKL | Perry | 37 min |
| May 15, 5:39 PM EDT | Special Weather Statement | JKL | Letcher | 36 min |
| May 15, 6:00 PM EDT | Special Weather Statement | JKL | Floyd | 45 min |
| May 15, 6:14 PM EDT | Flash Flood Warning | JKL | Letcher, Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.